Get your full text copy in PDF
Hajar AlQahtani, Fulwah Y. Alqahtani, Fadilah S. Aleanizy, Saeed Baloch, Deanne Tabb
(Department of Clinical Pharmacy, King Saud Bin Abdul-Aziz University for Health Sciences, Riyadh, GA, Saudi Arabia)
Am J Case Rep 2019; 20:508-510
Glomerulonephritis (GN) associated with post staphylococcus infection (PSIGN) and high serum immunoglobulin A (IgA) has been reported recently. Patients with GN after infection with underlying IgA nephropathy create a challenge to determine the etiology of GN. Therefore, treatment should be accordingly, with steroids used if the IgA nephropathy flare-up is determined to be the etiology. The aim of this case report was to shed light on the difference between PSIGN and IgA nephropathy flare-ups in patients with a history of IgA nephropathy, and how to treat patient cases accordingly.
CASE REPORT: An 81-year-old male presented to our Emergency Department complaining of increasing pain, swelling, and redness of his left knee since 2 days ago. He had a history of recent methicillin sensitive Staphylococcus aureus (MSSA) left knee arthroplasty infection that was treated with cefazolin, and he had a history of IgA nephropathy diagnosed 1 year ago.
CONCLUSIONS: In our patient case, renal biopsy studies were not enough to differentiate between PSIGN and IgA nephropathy flare-ups, thus, clinical presentation was important. PSIGN was found to have a delayed onset compared to IgA nephropathy. Lower serum complement 3 (C3) level, heavier proteinuria, and acute renal failure are common with PSIGN compared to IgA nephropathy. Identifying the etiology and treating our patient accordingly with immunosuppressive therapy had a positive impact on the patient, restoring renal function without further damage.